LARYNGEAL obstruction, whether due to foreign body, to inflammation, or to J allergic reactions, alarms the patient and the laryngologist. It is a problem of serious import, necessitating constant vigil and prompt remedial action. Treatment may be medical or surgical, or at times both. It is the purpose of this paper to deal with laryngeal obstruction due to penicillin. The newer antibiotics are not discussed here because they have been in use only a short time and few cases of sensitization have developed.
Peck and Siegal1 at Mount Sinai Hospital, New York, have studied allergic reactions to penicillin and have divided them into four groups:
Group 1: Reactions similar to those seen in other cases of drug sensitization and often characteristic of serum sickness. Closely allied to this group are the various toxic erythemas and the severe local reactions after the administrations of penicillin in beeswax and peanut oil.
ANDERSON OE. LARYNGEAL OBSTRUCTION DUE TO ANTIBIOTIC THERAPY. AMA Arch Otolaryngol. 1951;54(1):34–37. doi:10.1001/archotol.1951.03750070051003
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: